Alert archive / Minnesota / Flash Flood Warnings in 2025

Flash Flood Warning 2, NWS Aberdeen, SD

June 13, 2025Big Stone County, Minnesota; Roberts County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jun 13, 2025, 5:11 AM CDT for Big Stone County, Minnesota; Roberts County, South Dakota. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2025, 5:11 AM CDT (10:11 UTC)
Expired
Jun 13, 2025, 9:15 AM CDT
In force
4 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

Counties Big Stone County, MN, Roberts County, SD

The radar

The Aberdeen radar (KABR), 122 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 6:56 AM CDTRAIN 4.18Sisseton Municipal Airp, SDAWOS station K8D3 2 E Sisseton. The period of the Rain event was 24 hours.
Jun 13, 7:00 AM CDTRAIN 4.634 W Sisseton, SDCocorahs station SD-RB-1 Sisseton 3 W. The period of the Rain event was 24 hours.
Jun 13, 9:00 AM CDTFLASH FLOODSisseton, SDSeveral streets in the city of Sisseton, as well as many county and township roads across Roberts county are under water. Lakes Gas in Sisseton flooded, with about 40 propane tanks floating in flood waters, at least one of which was leaking. A couple businesse

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2025-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2025-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
516 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

146 
WGUS53 KABR 131011
FFWABR
MNC011-SDC109-131415-
/O.NEW.KABR.FF.W.0002.250613T1011Z-250613T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Aberdeen SD
511 AM CDT Fri Jun 13 2025

The National Weather Service in Aberdeen has issued a

* Flash Flood Warning for...
  Central Big Stone County in west central Minnesota...
  Southern Roberts County in northeastern South Dakota...

* Until 915 AM CDT.

* At 511 AM CDT, Doppler radar indicated thunderstorms have produced 
  1 to 4 inches of rainfall across portions of Roberts and Big Stone 
  Counties. Heavy rain continues early this morning across the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Sisseton, Agency Village, Browns Valley, Wilmot, Clinton, Peever, 
  Peever Flats Housing, Yankeetown, Bonanza Grove, Dakota Connection 
  & Casino, Finley Heights Housing, Big Stone Lake, Lake Traverse, 
  Lismore Colony, Lagoona Beach and Lake Traverse Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4563 9688 4561 9686 4559 9683 4559 9682
      4548 9665 4547 9636 4532 9635 4537 9688
      4545 9722 4566 9722 4567 9715 4568 9701

FLASH FLOOD...RADAR INDICATED

$$

10
1 follow-up statement
975 
WGUS73 KABR 131414
FFSABR

Flash Flood Statement
National Weather Service Aberdeen SD
914 AM CDT Fri Jun 13 2025

MNC011-SDC109-131424-
/O.EXP.KABR.FF.W.0002.000000T0000Z-250613T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Big Stone MN-Roberts SD-
914 AM CDT Fri Jun 13 2025

...FLASH FLOOD WARNING AT 915 AM CDT THIS MORNING FOR CENTRAL BIG 
STONE AND SOUTHERN ROBERTS COUNTIES HAS BEEN REPLACED WITH A FLOOD 
WARNING...

&&

LAT...LON 4563 9688 4561 9686 4559 9683 4559 9682
      4548 9665 4547 9636 4532 9635 4537 9688
      4545 9722 4566 9722 4567 9715 4568 9701

$$

TMT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 2:50 AM CDT, 2 hours 21 minutes earlier. Its key messages:

  • Showers and thunderstorms continue, with highest chances (60-80%) along and east of the Sisseton Hills. Additional accumulations of 0.5 to 1 inch is expected this morning.
  • Elevated smoke remains over the region with an intermittent return of near surface smoke and visibility reductions through this evening.
  • There is a marginal risk (1 out of 5) for severe thunderstorms over most of the forecast area Saturday.
Area forecast discussion, Jun 13, 2:50 AM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
250 AM CDT Fri Jun 13 2025

.KEY MESSAGES...

- Showers and thunderstorms continue, with highest chances (60-80%)
along and east of the Sisseton Hills. Additional accumulations of
0.5 to 1 inch is expected this morning.

- Elevated smoke remains over the region with an intermittent return
of near surface smoke and visibility reductions through this
evening.

- There is a marginal risk (1 out of 5) for severe thunderstorms
over most of the forecast area Saturday.

&&

.DISCUSSION...
Issued at 249 AM CDT Fri Jun 13 2025

As of 2 AM CDT, rainfall totals range from 1 to 4 inches. Showers
and sub-severe storms continue to move east and out of the area.
Temperatures across the forecast area are in the upper 50s with
winds out of the northeast to east at 10 to 15 mph.

We start Friday morning with an upper level ridge moving into the
region from the west that will strengthen going into Saturday with
high pressure centered to our south. Starting Saturday and lasting
into Wednesday morning, we have a series of shortwaves move through
the ridge all of varying strength. The shortwave on Saturday has the
potential to bring severe storms to the area, see the next paragraph
for more details. Tuesday afternoon and evening has another
shortwave of note. At this time, down at 850mb, a low moves across
NE, pulling gulf moisture north and adding it to the moisture
already in place. Ensembles generally agree that this low will move
north northeast and potentially clip eastern SD and west central MN.
Wednesday afternoon, we transition into a more zonal westerly flow
pattern aloft and generally stay there for the rest of the period.
Down at the surface, high pressure looks to move in for Thursday
with much drier air. Ensembles are starting to show a potential low
for the end of the work week.

Showers and some sub-severe storms are expected to linger into early
Friday morning as the lower-level low continues to move east and out
of the region. This will be replaced by high pressure and dry
conditions during the day. Saturday, SPC has highlighted the area in
a marginal risk (1 out of 5) for severe storms. During the day, the
main threat will be over western SD, but a LLJ sets up across
eastern SD during the overnight hours and some storms could pop up
off of that and become severe. As for severe parameters, all of
northern SD has at least 30kts of bulk shear but the highest CAPE
seems concentrated over southwestern and central SD, depending on
the model. Lapse rates over 7 C/km area also limited to western and
central SD until later Sunday morning. Storm chances continue
through at least Tuesday evening. Sunday and Monday both have
afternoon MLCAPE values between 1000 and 2500 J/kg, Sunday's bulk
shear values are more marginal, more supportive on Monday and ML
lapse rates are forecast to be above 7 C/km and supportive of severe
hail. Tuesday, MLCAPE values are not has high and bulk shear is
rather marginal. General precipitation chances remain through the
end of the period, although they become 25% or less for Thursday and
Friday.

Due to most days during the period having a southerly component to
the wind, and almost continuous WAA, temperatures during the period
will be in the upper 70s to mid 80s. This is right around average.
There is quite a bit of spread (8-10 degrees) in the NBM at this
time, especially on Saturday with the Canadian ensemble trending on
the lower side. Winds are not expected to be anything out of the
ordinary during the forecast period. Today you may smell some smoke
as small amounts reach the surface. This should move out for the
most part by this evening. You may notice a slight milkiness to the
sky Saturday from a little bit of elevated smoke, but nothing is
expected to reach the surface.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1220 AM CDT Fri Jun 13 2025

Terminals KABR,KATY,KPIR,KMBG

The frequent rain showers of Thursday will continue to slowly
diminish, with little to no additional ran expected at PIR/MBG.
However, there will be at least some nearby showers at ABR/ATY
through 12Z Friday. The significant low level moisture will help
keep some reduction in visibility of at least MVFR category at ATY
through the TAF period. MVFR to IFR ceilings are also anticipated
through much of the time. PIR has the highest chance of returning
to VFR conditions by around 00Z Saturday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

DISCUSSION...13
AVIATION...13
Hazardous weather outlook, Jun 13, 3:32 AM CDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
332 AM CDT Fri Jun 13 2025

SDZ003-009-010-015>019-022-033>037-045-048-051-140845-
Corson-Walworth-Edmunds-Dewey-Potter-Faulk-Spink-Clark-Hamlin-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
332 AM CDT Fri Jun 13 2025 /232 AM MDT Fri Jun 13 2025/

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal risk (level 1 out of 5) for severe thunderstorms
on Saturday. The main threats will be large hail and damaging wind
gusts.

Chances for thunderstorms continue through the weekend
and into next work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ004>008-011-020-021-023-140845-
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-Day-
Codington-Grant-Deuel-
332 AM CDT Fri Jun 13 2025

This Hazardous Weather Outlook is for west central Minnesota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

Heavy rain producing thunderstorms continue to move east this
morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Chances for thunderstorms continue through the weekend
and into next work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 9:14 AM CDTAreal Flood WarningABRBig Stone26 hr
Jun 12, 7:31 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde29 min
Jun 12, 8:38 PM CDTSpecial Weather StatementABRHand37 min
Jun 12, 9:00 PM CDTSevere Thunderstorm WarningABRHand34 min
Jun 13, 5:03 AM CDTFlash Flood WarningABRMarshall3 hr
Jun 13, 7:45 AM CDTAreal Flood WarningABRMarshall24 hr
Jun 13, 12:59 PM CDTRiver Flood WarningABRRoberts38 hr

Nearby

Flash Flood Warnings in Minnesota, 2025Flash Flood Warnings in South Dakota, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.